Though not common, lung cancer can cause skin changes, including hyperpigmentation.
Hyperpigmentation means that some parts of your skin appear darker than your natural color. This can look like flat brown, black, pink, or red spots or patches.
It can occur in a type of lung cancer called small cell lung cancer (SCLC). SCLC is the less common type of lung cancer, accounting for about
Skin changes in SCLC may be due to a secondary condition called ectopic adrenocorticotropic hormone (ACTH) syndrome. Ectopic ACTH syndrome (EAS) is estimated to occur in 2 to 5 percent of people with SCLC.
Read on to learn more about ACTH, its relationship with SCLC, and what it might mean for your outlook.
Lung cancer occurs when healthy cells in the lungs change and grow rapidly and form lesions or tumors.
In SCLC, these changes can occur in the nerve cells or hormone-producing (endocrine) cells found throughout your lungs. This is why SCLC is often considered a type of neuroendocrine carcinoma. The term “neuroendocrine” refers to the connections between the endocrine and nervous systems.
Cells from a tumor often release hormones into the blood in response to stimulation of the nervous system. Neuroendocrine tumors may produce excessive amounts of ACTH.
Your body releases ACTH to help regulate levels of the hormone cortisol. Cortisol is the primary stress hormone. It regulates how the body turns food into energy, controls blood pressure and blood glucose levels, and affects how the body responds to stress.
Among other symptoms, too much ACTH can cause your skin to become discolored. According to 2019 research, this happens because ACTH causes certain skin cells, called melanocytes, to produce melanin. Melanin is responsible for the pigmentation of your skin.
Secondary disorders like EAS that occur from neuroendocrine tumors are known as paraneoplastic syndromes. They may be related to an atypical response from the immune system to the tumor.
Research has shown that lung cancer is the
It’s still unclear why some people with SCLC experience hyperpigmentation and others do not. Genetics likely plays a role, according to
Does hyperpigmentation occur in non-small cell lung cancer?
Paraneoplastic syndromes, like EAS, occur more often in people with SCLC than in people with non-small cell lung cancer (NSCLC).
It’s very rare for hyperpigmentation to occur in people with NSCLC because this cancer doesn’t come from neuroendocrine cells. However, there has been at least one
There have also been a few reported cases of a condition known as acanthosis nigricans in people with NSCLC, including squamous cell lung cancer and adenocarcinoma, according to a
Treatment for discolored skin, or hyperpigmentation, caused by SCLC involves treating the cancer itself.
If the cancer is still in its early stages, your doctor might recommend surgery to remove (resect) the tumor. Your doctor may also recommend chemotherapy or a combination of different chemotherapies.
Medications, such as steroids, may be prescribed to reduce ACTH levels. Your doctor may also prescribe ketoconazole or mitotane to lower your cortisol level, per a 2020 research review.
EAS associated with SCLC is difficult to diagnose and tends to be more aggressive. This condition does not respond as well to treatments and people who have it may be more likely to get infections. For these reasons, the outlook is often poor.
People with this condition may live only
Early detection is important with SCLC and EAS. Early detection may improve outlook by leading to tumor removal or medication to manage ACTH levels. As a result, early detection and treatment for this syndrome might improve survival rates.
If you have SCLC, other symptoms of EAS to look out for include:
- muscle weakness
- weight loss
- high blood pressure
- high glucose levels (hyperglycemia)
- low potassium (hypokalemia)
EAS can lead to a condition known as ectopic Cushing’s syndrome (ECS). Cushing’s syndrome happens when cortisol levels remain high for a long time.
Symptoms of ECS include:
- increased abdominal fat
- collection of fat between the shoulders
- weight gain
- muscle weakness
- mental changes, such as depression or anxiety
- mood swings
- increased thirst
- impotence (inability to keep an erection)
- changes in menstrual cycle
Here are answers to common questions about hyperpigmentation and lung cancer.
Can spots on my skin be a sign of lung cancer?
Dark spots on the skin are very unlikely to be a sign you have lung cancer. Even if lung cancer spreads (metastasizes) to the skin, these skin metastases will usually appear as nodules, not hyperpigmentation.
Nodules are small, painless lumps. They may be firm or rubbery and red, pink, blue, or black.
Dark spots on your skin in the absence of other symptoms can have many sources, and most aren’t a cause for concern. Sun exposure and certain medications can result in hyperpigmentation.
If you have concerns about dark spots on your skin or you’re experiencing other symptoms along with hyperpigmentation, be sure to plan a visit with a doctor or dermatologist.
Can chemotherapy cause skin discoloration?
Chemotherapy can lead to changes in the skin and nails, according to the
- itchy skin
You can also experience skin discoloration, including both hyperpigmentation (dark spots) and hypopigmentation (light spots).
Skin discoloration can occur roughly 2 to 3 weeks after chemotherapy treatment begins. The spots typically go away a few months after the chemo is over as new skin cells replace the old ones.
Other treatments for lung cancer, such as immunotherapy and targeted therapies, can also cause severe skin rashes, dryness, and hyperpigmentation, according to a
Is there any way to prevent skin discoloration from lung cancer?
It is not possible to prevent skin discoloration, or hyperpigmentation, caused by EAS.
You can help prevent your risk of lung cancer in general by avoiding smoking and secondhand smoke. If you already smoke, quitting can greatly reduce your risk of lung cancer.
Lung cancer, particularly SCLC, can result in skin discoloration in rare cases. This is due to a secondary condition known as EAS. SCLC with EAS has a poor outlook.
Some treatments for lung cancer can also cause skin discoloration and other skin changes.
If you have received a lung cancer diagnosis and notice any atypical skin changes, it’s important to see your doctor right away.